Virginia, 2013

Dense Fog in Virginia, December 9 to 10, 2013

December 9 to 10, 2013 · NWS LWX · 15 events in 15 counties and zones

Weak high pressure and low level moisture led to dense fog formation in the early evening across a majority of the Mid Atlantic. The fog did not last through the night as light northwest flow moved into the region.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Weak high pressure and low level moisture led to dense fog formation in the early evening across a majority of the Mid Atlantic. The fog did not last through the night as light northwest flow moved into the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 9, 3:27 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Dec 9, 3:27 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EST MON DEC 9 2013

.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE REGION LATE TONIGHT
THROUGH TUESDAY MORNING. HIGH PRESSURE WILL BUILD OVERHEAD TUESDAY
NIGHT THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
WEAK HIGH PRESSURE WILL BUILD OVERHEAD LATE THIS AFTERNOON AND
EVENING. MOISTURE UNDERNEATH THE SUBSIDENCE INVERSION WILL RESULT IN
LOW CLOUDS DURING THIS TIME...MAINLY NEAR AND EAST OF THE BLUE RIDGE
MOUNTAINS. A LIGHT NORTHWEST FLOW MAY DRY THINGS OUT LATER THIS
EVENING...CAUSING LOW CLOUDS TO POSSIBLY DISSIPATE.

A POTENT SHORTWAVE AND JETMAX LOCATED OVER THE CENTRAL CONUS LATE
THIS AFTERNOON WILL PASS THROUGH OUR AREA LATE TONIGHT THROUGH
TUESDAY MORNING. THE FORCING FROM THIS SYSTEM WILL BE STRONG...AND
THIS WILL CAUSE A BAND OF MODERATE TO LOCALLY HEAVY PRECIPITATION TO
QUICKLY OVERSPREAD OUR AREA. COLD ADVECTION AND EVAPORATIVE COOLING
SHOULD BE ENOUGH FOR PRECIPITATION TO FALL IN THE FORM OF SNOW FOR
MOST LOCATIONS. HOWEVER...THERE WILL BE A WARM LAYER ALOFT THAT WILL
CAUSE SLEET AND FREEZING RAIN ACROSS PORTIONS OF CENTRAL VIRGINIA
AND SOUTHERN MARYLAND. PRECIPITATION ACROSS THESE AREAS SHOULD
CHANGE TO SNOW TUESDAY MORNING BEFORE ENDING. ANY ICE FROM FREEZING
RAIN SHOULD BE UNDER ONE TENTH OF AN INCH.

LATEST GUIDANCE SHOWS THE POTENTIAL FOR MESOSCALE BANDING...WHICH
WILL CAUSE HIGH PRECIPITATION RATES. HOWEVER...CERTAINTY IN EXACTLY
WHERE THAT BAND SETS UP IS STILL HIGH. A WINTER WEATHER ADVISORY
IS IN EFFECT FOR THE ENTIRE AREA LATE TONIGHT INTO EARLY TUESDAY
AFTERNOON. THE MORNING RUSH HOUR WILL BE IMPACTED AND SNOWFALL
RATES AROUND ONE TO TWO INCHES PER HOUR WILL CAUSE DANGEROUS
TRAVEL CONDITIONS. THE ADVISORY MAY NEED TO BE UPGRADED TO A
WARNING FOR PORTIONS OF THE AREA...DEPENDING ON EXACTLY WHERE THE
HEAVIER BANDS SET UP AND HOW STRONG THEY ARE. WILL CONTINUE TO
MONITOR DURING EVENING AND OVERNIGHT SHIFTS.

PRECIPITATION WILL QUICKLY DURING THE EARLY AND MIDDLE AFTERNOON
HOURS TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH 6 PM TUESDAY/...
HIGH PRESSURE WILL BUILD EAST INTO THE MID ATLANTIC REGION TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. ASIDE FROM SOME UPSLOPE CLOUD COVER
AND A SLIGHT CHANCE OF HIGHER ELEVATION SNOW IN THE POTOMAC
HIGHLANDS...DRY AND COLD CONDITIONS EXPECTED ACROSS THE REGION. LOW
TEMPERATURES WILL DROP INTO THE LOW TO MID 20S NEAR THE CHESAPEAKE
BAY...THE MIDDLE TO UPPER TEENS FROM THE SHENANDOAH VALLEY TO
SOUTHERN MARYLAND...AND THE SINGLE DIGITS IN PORTIONS OF THE POTOMAC
HIGHLANDS. WINDS WILL GUST 20 TO 25 MPH TUESDAY NIGHT BEFORE
DIMINISHING WEDNESDAY AND WEDNESDAY NIGHT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
HIGH PRES ACROSS THE AREA FOR THU AND FRI. THU SHOULD SEE QUITE A
BIT OF SUNSHINE BUT IT WL BE ON THE COOL SIDE W/ HIGH TEMPS ONLY IN
THE U20/L30S. THU NGT SHOULD BE COLD W/ LOWS FM THE TEENS TO THE
LM20S.

HIGH PRES RMNS OVR THE MID ATLC FRI: CONTINUED M SUN SKIES W/ TEMPS
IN THE 35-40 RANGE. THE HIGH WL MOVE OFFSHORE SAT WHICH WL PUT THE
AREA IN A WARMER RETURN FLOW. HIGHS IN THE U30S TO M40S. THE NEXT WX
MAKER LOOKS TO MOVE INTO THE AREA SAT OR SAT NGT AS A SHORT WV
TRACKS E OUT OF THE SRN STREAM ACROSS THE TN VLLY. MDLS ARE FCSTG
HIGHS NEAR 50 SAT...BUT MDL PERFORMANCE LONG RANGE ON TEMPS HAS NOT
BEEN GREAT LATELY - FOR THE WKND PAST MDLS WERE NEARLY 10 DEGS TOO
WARM AT 5-6 DAYS OUT. FOR NOW WL KEEP FCST HIGHS IN THE L40S SAT.
WINTRY MIX PSBL SAT...BUT CONFIDENCE IN SPECIFICS IS LOW.

THE SHRT WV IS XPCTD TO MOVE OFFSHORE SAT NGT. BRZY CONDS PSBL
SUNDAY...THEN HIGH PRES RETURNS TO START THE NEXT WK.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
IFR/SUBIFR CONDITIONS ARE EXPECTED LATE THIS AFTERNOON AND EVENING
ACROSS MOST OF THE TERMINALS. CIGS/VSBYS MAY IMPROVE LATER THIS
EVENING INTO THE OVERNIGHT HOURS BEFORE A BAND OF SNOW/SLEET
OVERSPREAD THE TERMINALS EARLY TUESDAY. CIGS/VSBYS WILL QUICKLY DROP
TO IFR/SUBIFR LEVELS DURING THIS TIME. CONDITIONS WILL IMPROVE
TUESDAY AFTERNOON AND TUESDAY NIGHT AS DRIER AIR MOVES IN.

SKIES WILL CLEAR TUESDAY NIGHT WITH PARTIAL SUNSHINE WEDNESDAY THEN
A FEW CLOUDS WEDNESDAY NIGHT. VFR CONDITIONS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

NORTHWEST TO WEST NORTHWEST WINDS WILL GUST OVER 20 KNOTS TUESDAY
NIGHT BEFORE DIMINISHING WEDNESDAY AND WEDNESDAY NIGHT WHEN HIGH
PRESSURE BUILDS OVERHEAD.

HIGH PRES OVR THE RGN THU/FRI. DIMINISHED CIGS/VSBYS PSBL LATE SAT
AHD OF THE NEXT SYSTEM TO IMPACT THE RGN.

&&

.MARINE...
SURFACE HIGH PRESSURE WILL BUILD TOWARD THE WATERS THROUGH TUESDAY.
NORTHWEST WINDS ARE EXPECTED DURING THIS TIME. WIND GUSTS MAY
APPROACH SCA CRITERIA TUESDAY AFTERNOON. HAVE CAPPED GUSTS AROUND 15
KNOTS FOR NOW. A PERIOD OF SNOW/SLEET IS EXPECTED TUESDAY MORNING
AND THIS WILL REDUCE VSBYS TO LESS THAN ONE MILE.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL WATERS TUESDAY
NIGHT.

HIGH PRES OVR THE WATERS THU AND FRI. A DISTURBANCE MOVE INTO OVR
THE WATERS SAT. SCA LVL WINDS XPCTD SUNDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY FROM 3 AM TO 2 PM EST TUESDAY FOR
     DCZ001.
MD...WINTER WEATHER ADVISORY FROM 3 AM TO 2 PM EST TUESDAY FOR
     MDZ003>007-009>011-013-014-016>018-501-502.
VA...WINTER WEATHER ADVISORY FROM 1 AM TO 2 PM EST TUESDAY FOR
     VAZ025-026-036>038-503-504.
     WINTER WEATHER ADVISORY FROM 3 AM TO 2 PM EST TUESDAY FOR
     VAZ027>031-039-040-042-050>057-501-502.
WV...WINTER WEATHER ADVISORY FROM 1 AM TO 2 PM EST TUESDAY FOR
     WVZ505-506.
     WINTER WEATHER ADVISORY FROM 3 AM TO 2 PM EST TUESDAY FOR
     WVZ050>053-055-501>504.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 6 AM EST WEDNESDAY
     FOR ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...KLW
LONG TERM...AEB
AVIATION...BJL/AEB/KLW
MARINE...BJL/AEB/KLW
Hazardous weather outlook, Dec 9, 3:22 PM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
322 PM EST MON DEC 9 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
322 PM EST MON DEC 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY GOES IN EFFECT LATE TONIGHT FOR THE
OUTLOOK AREA. REFER TO /WBCWSWLWX/ FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH THE EARLY
AFTERNOON ON TUESDAY.

A SMALL CRAFT ADVISORY IS IN EFFECT TUESDAY NIGHT FOR THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS ON TUESDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
322 PM EST MON DEC 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY GOES IN EFFECT OVERNIGHT FOR THE
OUTLOOK AREA. REFER TO /WBCWSWLWX/ FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH THE EARLY
AFTERNOON ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS ON TUESDAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 dense fog. Local standard time, as filed.

Dense Fog, Loudoun

When
December 9, 5:20 PM EST to December 10, 2:45 AM EST
Where
Loudoun forecast zone
Reported by
ASOS

Visibility of a quarter mile or less was reported at Dulles International.

Dense Fog, Clarke

When
December 9, 5:30 PM EST to December 10, 12:00 AM EST
Where
Clarke forecast zone
Reported by
AWOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was reported at surrounding locations.

Dense Fog, Page

When
December 9, 5:30 PM EST to December 10, 4:00 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was reported at Luray.

Dense Fog, Warren

When
December 9, 5:45 PM EST to December 10, 1:50 AM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was reported at surrounding locations.

Dense Fog, Madison

When
December 9, 5:45 PM EST to December 10, 3:25 AM EST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was reported at surrounding locations.

Dense Fog, Fairfax

When
December 9, 5:45 PM EST to December 10, 2:00 AM EST
Where
Fairfax forecast zone
Reported by
ASOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was reported at surrounding locations.

Dense Fog, Rappahannock

When
December 9, 5:55 PM EST to December 10, 2:20 AM EST
Where
Rappahannock forecast zone
Reported by
AWOS
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was reported at surrounding locations.

Dense Fog, Shenandoah

When
December 9, 5:55 PM EST to December 10, 12:45 AM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was reported at surrounding locations.

Dense Fog, Frederick

When
December 9, 6:05 PM EST to 11:40 PM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was reported at Winchester Airport.

Dense Fog, Orange

When
December 9, 6:05 PM EST to December 10, 2:45 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was reported at Orange Airport.

Dense Fog, Greene

When
December 9, 6:10 PM EST to December 10, 4:00 AM EST
Where
Greene forecast zone
Reported by
AWOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was reported at surrounding locations.

Dense Fog, Northern Fauquier

When
December 9, 6:35 PM EST to December 10, 1:35 AM EST
Where
Northern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was reported at surrounding locations.

Dense Fog, Albemarle

When
December 9, 6:50 PM EST to December 10, 4:00 AM EST
Where
Albemarle forecast zone
Reported by
ASOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was reported at Charlottesville Airport.

Dense Fog, Southern Fauquier

When
December 9, 7:45 PM EST to December 10, 1:55 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility of a quarter mile or less was reported at Warrenton.

Dense Fog, Prince William

When
December 9, 8:00 PM EST to 10:30 PM EST
Where
Prince William forecast zone
Reported by
AWOS

Visibility of a quarter mile or less was reported at Manassas.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491709, 491705, 491715, 491704, 491706, 491711, 491708, 491714, 491703, 491718, 491717, 491712, 491716, 491713, 491710.